On regularization by a small noise of multidimensional ODEs with non-Lipschitz coefficients

  • A. Pilipenko Inst. Math. Nat. Acad. Sci. Ukraine, Kyiv,and Nat. Techn. Univ. Ukraine “Igor Sikorsky Kyiv Polytechnic Institute”
  • A. Kulik Wroclaw Univ. Sci. and Technology, Poland


UDC 519.21

In this paper we solve a selection problem for multidimensional SDE
$d X^{\epsilon}(t)=a(X^{\epsilon}(t))\, d t + \epsilon\sigma(X^{\epsilon}(t))\, d W(t),$
where the drift and diffusion are locally Lipschitz continuous outside of a fixed hyperplane $H.$
It is assumed that $X^{\epsilon}(0)=x^0\in H,$ the drift $a(x)$ has a Hoelder asymptotics as $x$ approaches $H,$ and the limit ODE $d X(t)=a(X(t))\, d t$ does not have a unique solution.
We show that if the drift pushes the solution away from $H,$ then the limit process with certain probabilities selects some extremal solutions to the limit ODE.
If the drift attracts the solution to $H,$ then the limit process satisfies an ODE with some averaged coefficients.
To prove the last result we formulate an averaging principle, which is quite general and new.


F. Attanasio, F. Flandoli, Zero-noise solutions of linear transport equations without uniqueness: an example, C. R. Acad. Sci. Paris, Ser. I, 347, no. 13-14, 753 – 756 (2009), https://doi.org/10.1016/j.crma.2009.04.027

R. Bafico, On the convergence of the weak solutions of stochastic differential equations when the noise intensity goes to zero, Boll. Unione Mat. Ital., 5, no. 1, 308 – 324 (1980).

R. Bafico, P. Baldi, Small random perturbations of Peano phenomena, Stochastics, 6, No. 3-4, 279 – 292 (1982), https://doi.org/10.1080/17442508208833208

R. Buckdahn, Y. Ouknine, M. Quincampoix, On limiting values of stochastic differential equations with small noise intensity tending to zero, Bull. Sci. Math., 133, 229 – 237 (2009), https://doi.org/10.1016/j.bulsci.2008.12.005

V. S. Borkar, K. Suresh Kumar, A new Markov selection procedure for degenerate diffusions, J. Theor. Probab., 23, No. 3, 729 – 747 (2010), https://doi.org/10.1007/s10959-009-0242-6

F. Delarue, F. Flandoli, The transition point in the zero noise limit for a 1D Peano example, Discrete Contin. Dyn. Syst., 34, No. 10, 4071 – 4083 (2014), https://doi.org/10.3934/dcds.2014.34.4071

F. Delarue, F. Flandoli, D. Vincenzi, Noise prevents collapse of Vlasov – Poisson point charges, Commun. Pure and Appl. Math., 67, No. 10, 1700 – 1736 (2014), https://doi.org/10.1002/cpa.21476

F. Delarue, M. Maurelli, Zero noise limit for multidimensional SDEs driven by a pointy gradient (2019), arXiv preprint arXiv:1909.08702.

N. Dirr, S. Luckhaus, M. Novaga, A stochastic selection principle in case of fattening for curvature flow, Calc. Var. Part. Different. Equat., 13, No. 4, 405 – 425 (2001), https://doi.org/10.1007/s005260100080

H. J. Engelbert, W. Schmidt, Strong Markov continuous local martingales and solutions of one-dimensional stochastic differential equations (Part III), Math. Nachr., 151, No. 1, 149 – 197 (1991), https://doi.org/10.1002/mana.19911510111

A. Friedman, Partial differential equations of parabolic type, Prentice-Hall, New York (1964).

S. Herrmann, Phénomène de Peano et grandes déviations. (French) , C. R. Acad. Sci. Paris, Ser. I, ´ 332, No. 11, 1019 – 1024 (2001), https://doi.org/10.1016/S0764-4442(01)01983-8

N. Ikeda, S. Watanabe, Stochastic differential equations and diffusion processes, North-Holland Math. Library, 24, North-Holland Co. Publ., Amsterdam etc. (1981).

I. Karatzas, S. E. Shreve, Brownian motion and stochastic calculus, Springer, New York (1988), https://doi.org/10.1007/978-1-4684-0302-2

I. G. Krykun, S. Ya. Makhno, The Peano phenomenon for Ito equations, J. Math. Sci., 192, No. 4, 441 – 458 (2013), https://doi.org/10.1007/s10958-013-1407-5

A. Kulik, Ergodic behavior of Markov processes, de Gruyter, Berlin, Boston (2017).

A. Kulik, I. Pavlyukevich, Moment bounds for dissipative semimartingales with heavy jumps, http://arxiv.org/abs/2004.12449.

I. Pavlyukevich, A. Pilipenko, Generalized selection problem with Levy noise ´ (2020), arXiv preprint arXiv: 2004.05421.

A. Pilipenko, F. N. Proske, On a selection problem for small noise perturbation in the multidimensional case, Stoch. and Dyn., 18, No. 6 (2018), 23 p., https://doi.org/10.1142/S0219493718500454

A. Pilipenko, F. N. Proske, On perturbations of an ODE with non-Lipschitz coefficients by a small self-similar noise, Statistics & Probab. Lett., 132, 62 – 73 (2018), https://doi.org/10.1016/j.spl.2017.09.005.

D. Trevisan, Zero noise limits using local times, Electron. Commun. Probab., 18, No. 31 (2013), 7 pp., https://doi.org/10.1214/ECP.v18-2587

A. Veretennikov, On strong solutions and explicit formulas for solutions of stochastic integral equations, Sb. Math., 111(153), No. 3, 387 – 403 (1981).

How to Cite
PilipenkoA., and KulikA. “On Regularization by a Small Noise of Multidimensional ODEs With Non-Lipschitz Coefficients”. Ukrains’kyi Matematychnyi Zhurnal, Vol. 72, no. 9, Sept. 2020, pp. 1254-85, doi:10.37863/umzh.v72i9.6292.
Research articles